Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 170, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 26, 2017, 9:31 PM CDT for Cowley County, Kansas. It was in force for 59 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 26, 2017, 9:31 PM CDT (02:31 UTC)
- Expired
- Jun 26, 2017, 10:30 PM CDT
- In force
- 59 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Cowley County, KS
The radar
The Wichita radar (KICT), 67 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 9:45 PM CDT | TSTM WND GST 70 | 1 N Winfield, KS | TRAINED SPOTTER ESTIMATING 65 TO 70 MPH WINDS. |
| Jun 26, 9:59 PM CDT | TSTM WND GST 70 | 4 N Arkansas City, KS | |
| Jun 26, 10:03 PM CDT | HAIL 1 | 4 N Arkansas City, KS | |
| Jun 26, 10:12 PM CDT | TSTM WND DMG | Arkansas City, KS | EMERGENCY MANAGER REPORTS 4 TO 6 INCH DIAMETER LIMBS DOWN. TIME IS APPROXIMATED. |
| Jun 26, 10:12 PM CDT | TSTM WND DMG | Arkansas City, KS | WESTAR REPORTS NINE LARGE POWER POLES DOWN BETWEEN 151ST AND 131ST ROAD ON 252ND ROAD NORTHWEST OF ARKANSAS CITY. NORTHERN PART OF ARKANSAS CITY WAS STILL WITHOUT POWER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 2.5 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 32 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 1194 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 214 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted.
906
WUUS53 KICT 270231
SVRICT
KSC035-270330-
/O.NEW.KICT.SV.W.0170.170627T0231Z-170627T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
931 PM CDT MON JUN 26 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Cowley County in south central Kansas...
* Until 1030 PM CDT
* At 931 PM CDT, a severe thunderstorm was located near Winfield,
moving southeast at 30 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Arkansas City, Winfield, Udall, Dexter, Maple City and Strother
Field Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3748 9715 3725 9688 3725 9653 3700 9653
3700 9713
TIME...MOT...LOC 0231Z 329DEG 25KT 3734 9698
HAIL...0.88IN
WIND...60MPH
$$
KETCHAM2 follow-up statements
283
WWUS53 KICT 270303
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1003 PM CDT MON JUN 26 2017
KSC035-270330-
/O.CON.KICT.SV.W.0170.000000T0000Z-170627T0330Z/
Cowley KS-
1003 PM CDT MON JUN 26 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR SOUTHERN COWLEY COUNTY...
At 1002 PM CDT, a severe thunderstorm was located 6 miles northeast
of Arkansas City, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Arkansas City, Winfield, Dexter, Maple City and Strother Field
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3729 9713 3724 9689 3725 9653 3700 9653
3700 9713
TIME...MOT...LOC 0302Z 335DEG 24KT 3714 9695
HAIL...0.88IN
WIND...60MPH
$$
KETCHAM450
WWUS53 KICT 270322
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1022 PM CDT MON JUN 26 2017
KSC035-270332-
/O.EXP.KICT.SV.W.0170.000000T0000Z-170627T0330Z/
Cowley KS-
1022 PM CDT MON JUN 26 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN COWLEY COUNTY WILL
EXPIRE AT 1030 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with this thunderstorm.
LAT...LON 3729 9713 3724 9689 3725 9653 3700 9653
3700 9713
TIME...MOT...LOC 0322Z 329DEG 25KT 3702 9686
$$
KETCHAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 8:45 PM CDT, 46 minutes earlier.
Area forecast discussion, Jun 26, 8:45 PM CDT, 46 minutes before
Area Forecast Discussion National Weather Service Wichita KS 845 PM CDT Mon Jun 26 2017 .UPDATE... Issued at 830 PM CDT Mon Jun 26 2017 Headline: Severe Thunderstorm Watch #371 is cancelled for Russell, Barton, Lincoln, Ellsworth & Rice Counties. A cluster of strong thunderstorms continues to surge southeast at 40 mph through Harvey, Butler, Chase & Elk Counties. The thunderstorms are occurring along & just north of a cold front that extends from central MO, through south-central KS, to southeast CO. Convection has been further sustained by a subtle mid-upper shortwave that continues to sprint SE across eastern KS. With airmass greatly stabilizing across central KS Severe Thunderstorm watch #371 was cancelled for all 5 affected counties in central KS. && .SHORT TERM...(This evening through Wednesday night) Issued at 241 PM CDT Mon Jun 26 2017 Water vapor imagery currently shows a shortwave trough extending from the western Great Lakes into the mid Mississippi Valley. An impulse is diving across western IA/northern MO and developing storms over central MO. Looks to be a weak surface front/trough laid out across southern Nebraska with a few storms developing along this feature over south central/sw Nebraska. Storms over southern Nebraska should continue tracking south and with minimal capping, should make it into northern KS but have low confidence on how far south they will make it. NW flow aloft is providing great directional shear which will result in large hail being the main threat for any storms this evening. Feel there is also a chance for a few elevated showers and storms after 09z for our western flank where a decent mid level baroclinic zone will be situated. Even though elevated instability is not that great, given the amount of directional shear, can't rule out some large hail if storms can develop. Return flow and lee troughing will strengthen during the day Tue as shortwave energy moves from the Pacific Northwest into the northern Rockies. This will lift the front and better storm chances to the north of the forecast area. Should be a fairly large MCS tracking out of the central/northern Plains Tue night and into the central Mississippi Valley. Some of this activity may try and build back into northeast KS, but with decent elevated capping in place, confidence in how far west this makes it is very low. Pattern will remain active across the Plains Wed as the front gets pushed south along with the better mid and upper flow. Storms will likely first develop along the front over IA/northern MO and build sw into KS during the late afternoon and especially early evening hours Wed. Convergence this far west along the front isn't that great, so not expecting widespread storms, but can't rule out a few strong to severe storms over central KS. .LONG TERM...(Thursday through Monday) Issued at 241 PM CDT Mon Jun 26 2017 Pattern will remain active for Thu into Fri as the surface boundary lingers across the area. The exact location of this feature will likely be determined by how overnight convection each night affects its position. Large scale ascent will also be on the increase Thu into Thu night as robust shortwave energy tracks out of the northern Rockies and into the central Plains. So once again expecting storms to develop Thu afternoon/early evening along the front with activity developing into an MCS overnight, with eastern KS/MO looking like the most likely areas affected. Thu night MCS should push the front south, into northern OK/far southern KS for Fri. This is where best storm chances will be for Fri into Fri night. Confidence in convective chances and location drops off significantly for the weekend. However, tough to go completely dry as mid/upper flow remains fairly strong with a low level baroclinic zone still lingering around. The good news with the pattern remaining active is that an upper ridge never gets to take hold, which means temps will remain close to or slightly below normal for this time of year. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 701 PM CDT Mon Jun 26 2017 At issuance, a SVR TSRAGR was positioned on the east side of KSLN. The cell was moving SE ~30kts. With no TSRA occurring upstream have opted to assign "VCTS" to KSLN for first hour. With the TSRA moving SE, the convection would pass very close to KCNU til ~03Z. Isolated TSRA are possible this evening but extremely limited coverage dictates leaving "VCTS" out of the remaining TAF sites. Toward morning the concern shifts toward stratus ~1,000ft that may impact KGBD & KRSL as moistening SE flow increases. Both terminals should return to VFR status ~17Z. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 63 87 71 93 / 30 10 10 10 Hutchinson 62 88 72 94 / 30 10 10 20 Newton 62 86 71 92 / 50 10 20 20 ElDorado 62 85 70 90 / 50 10 10 10 Winfield-KWLD 64 87 71 92 / 40 10 10 10 Russell 62 89 71 95 / 20 10 20 10 Great Bend 62 89 71 94 / 20 10 20 10 Salina 62 89 72 96 / 40 10 30 20 McPherson 62 88 71 94 / 50 10 20 20 Coffeyville 61 86 70 90 / 70 10 0 0 Chanute 59 84 69 89 / 80 10 10 10 Iola 59 84 68 88 / 70 10 10 20 Parsons-KPPF 60 85 69 89 / 80 10 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...EPS SHORT TERM...RBL LONG TERM...RBL AVIATION...EPS
Hazardous weather outlook, Jun 26, 8:57 PM CDT, 34 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 857 PM CDT Mon Jun 26 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-280200- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 857 PM CDT Mon Jun 26 2017 This hazardous weather outlook is for portions of Central, South Central and Southeast Kansas. .DAY ONE...Tonight Clusters of strong thunderstorms that will produce winds around 55 mph will continue across south-central and southeast Kansas the rest of the evening. Isolated thunderstorms remain possible for the rest of the night in central Kansas but these thunderstorms should be strong nor severe. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorm chances will return Tuesday night, mainly across central Kansas, where a few strong storms will be possible. Periodic chances for storms can be expected across the area from Wednesday afternoon through Thursday night with severe storms possible during this time frame. Main threats would be large hail and damaging winds. Chances for storms may linger into the weekend, especially across southern Kansas. Some strong storms will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, Jun 26, 8:53 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
853 PM CDT MON JUN 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 PM TSTM WND GST 6 W AUGUSTA 37.69N 97.08W
06/26/2017 E60.00 MPH BUTLER KS EMERGENCY MNGR
50 TO 60 MPH WINDS, 1 MILE NORTH OF HIGHWAY 400.
&&
BDKSpecial weather statement, Jun 26, 8:56 PM CDT, 35 minutes before
Special Weather Statement National Weather Service Wichita KS 856 PM CDT MON JUN 26 2017 KSZ083-270245- Sedgwick KS- 856 PM CDT MON JUN 26 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Sedgwick County in south central Kansas... * Until 945 PM CDT * At 855 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm over Bentley, or near Mount Hope... moving southeast at 30 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Wichita, Derby, Andover, Haysville, Park City, Valley Center, Bel Aire, Goddard, Rose Hill, Maize, Sedgwick, Colwich, Mount Hope, Downtown Wichita, Kechi, Andale, Eastborough, Bentley, West Wichita and Eisenhower National Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issues by the National Weather Service. && LAT...LON 3790 9770 3791 9715 3757 9715 3757 9756 TIME...MOT...LOC 0155Z 329DEG 25KT 3788 9757 KETCHAM
Local storm report, Jun 26, 9:06 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
906 PM CDT MON JUN 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND DMG 1 N AUGUSTA 37.71N 96.98W
06/26/2017 BUTLER KS EMERGENCY MNGR
EMERGENCY MANAGER REPORTS OF DOWNED TREES AND POWER POLES
ON OHIO AVENUE NORTH OF AUGUSTA.
&&
VJPLocal storm report, Jun 26, 9:07 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
907 PM CDT MON JUN 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM TSTM WND DMG AUGUSTA 37.69N 96.98W
06/26/2017 BUTLER KS EMERGENCY MNGR
DOWNED POWER POLES AND TREES REPORTED IN THE TOWN.
&&
VJPLocal storm report, Jun 26, 9:24 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
924 PM CDT MON JUN 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM TSTM WND DMG 4 W AUGUSTA 37.70N 97.05W
06/26/2017 BUTLER KS EMERGENCY MNGR
EMERGENCY MANAGER REPORTS CAMPERS OVERTURNED AT SANTA FE
LAKE. NO INJURIES. MULTIPLE TREES DOWN IN THAT AREA AS
WELL. THERE IS A BROAD 1 MILE DIAMETER AREA OF DAMAGE.
TIME IS ESTIMATED FROM RADAR.
0813 PM HAIL ELBING 38.05N 97.13W
06/26/2017 E1.25 INCH BUTLER KS PUBLIC
DELAYED REPORT OF QUARTER AND HALF DOLLAR SIZED HAIL.
TIME IS ESTIMATED FROM RADAR.
&&
VJPLocal storm report, Jun 26, 9:28 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
928 PM CDT MON JUN 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0927 PM TSTM WND GST 4 E UDALL 37.39N 97.04W
06/26/2017 E60 MPH COWLEY KS TRAINED SPOTTER
TRAINED SPOTTER ESTIMATING 55 TO 60 MPH WIND GUSTS.
&&
VJPThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 7:12 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 63 min |
| Jun 26, 7:21 PM CDT | Tornado Warning | ICT | Marion | 39 min |
| Jun 26, 7:53 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, Marion | 48 min |
| Jun 26, 8:20 PM CDT | Special Weather Statement | ICT | Sedgwick | 25 min |
| Jun 26, 8:40 PM CDT | Special Weather Statement | ICT | Butler | 50 min |
| Jun 26, 8:56 PM CDT | Special Weather Statement | ICT | Sedgwick | 49 min |
| Jun 26, 8:58 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley | 62 min |
| Jun 26, 9:45 PM CDT | Special Weather Statement | ICT | Sumner | 45 min |
| Jun 26, 9:47 PM CDT | Special Weather Statement | ICT | Allen | 43 min |
| Jun 26, 10:24 PM CDT | Special Weather Statement | ICT | Sumner | 51 min |
| Jun 27, 12:46 AM CDT | Special Weather Statement | ICT | Harper | 44 min |
| Jun 27, 6:17 AM CDT | Special Weather Statement | ICT | Butler | 43 min |
| Jun 27, 6:36 AM CDT | Special Weather Statement | ICT | McPherson | 39 min |
| Jun 27, 7:20 AM CDT | Special Weather Statement | ICT | McPherson | 40 min |
| Jun 27, 8:07 AM CDT | Special Weather Statement | ICT | Butler | 23 min |
| Jun 27, 8:53 AM CDT | Special Weather Statement | ICT | Butler | 37 min |
| Jun 27, 8:58 AM CDT | Areal Flood Warning | ICT | Butler | 5 hr |
| Jun 27, 9:18 AM CDT | Special Weather Statement | ICT | Marion | 27 min |
| Jun 27, 9:29 AM CDT | Severe Thunderstorm Warning | ICT | Butler | 46 min |
| Jun 27, 9:57 AM CDT | Special Weather Statement | ICT | Marion | 33 min |
| Jun 27, 10:36 AM CDT | Special Weather Statement | ICT | Marion | 24 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.